Crohn's Disease Forum » Treatment » Humira/Adalimumab » Muscle Aches / Myositis as a side effect of Humira? Need advice.


08-23-2013, 10:18 AM   #1
Rootz
 
Join Date: Apr 2013
Location: London, United Kingdom
Muscle Aches / Myositis as a side effect of Humira? Need advice.

Hey all,

Ive been on Humira since May 2013 but for the last month my muscles throughout my body have been aching, especially in my legs and upper back/shoulders.

My Dr did a few blood tests and said it could be the onset of Myositis and to therefore stop taking Humira until they resolve this.

Has anyone here had the same problem? Did the aches pass after you stopped taking Humira? Did you take anything to stop the aches?

Thanks!
08-28-2013, 10:07 AM   #2
Rootz
 
Join Date: Apr 2013
Location: London, United Kingdom
Anyone?
08-28-2013, 11:11 AM   #3
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
Sorry I can't help you with this - hoping someone else can chime in on it soon....
__________________

30 plus years and counting with UC/Crohn's!
on remicade since 11/05

While my experiences may not be what everyone has had- I feel it is worthwhile to share any and all experiences that may be beneficial to others.
01-03-2018, 08:38 PM   #4
Marisa
 
Join Date: Jan 2018
I've been treated with Remicade and then Humira during aprox 15 years.After a while on Remixade I started to get infusion reactions including burning muscle pains (arms and legs) fever, tendency to fever, pain from using my muscles and similar. It got worse if I tried using my muscles and at worst I could only lie in bed, up til a week after every infusion. I had the same symptoms all the time during treatment with Remicade, also inbetween infusions, but they got milder some time after the infusions. Back then, no doctor knew what it was so I continued the treatment and dealt with it on my own. I got NSAID-painkillers in gel-form to use on my arms and legs on prescription after I made my gastroenterologist realize how desperately I needed pain relief when at worst right after every infusion. It helped better than paracetamol, though I used that as well. Every time I did something, like going to class or a doctor's appointment, it got worse and I had to rest at lest two or three days before going to something else again. I lived like they for years.

Then we paused the Remicade treatment hoping for a remission in my Crohn's. But it didn't last long until I hade to decide for TNF-inhibiting treatment again. By this time Humira was recently approved for Crohn's. We decided to go with Humira, hoping it would cause less side effects for me. And it did, only I had the same problems as above, but milder. So my life didn't change in that way, sadly.

I srill had to be on it due to the severity of my Crohn's and other medical complications that made other treatments, including surgery, unsuitable for me. And these meds have worked miracles on my Crohn's, so it was still easily worth the trouble - these meds have saved my life.

I have had some issues with what I now have learned is probably muscle weakness during these years. I had to stop doing physical excersise not to end up in a weelchair from it, since my muscles got worse by exercising, in order to still keep being able to work etc at keast to some degree. I had to stop walking in stairs. I avoided hanging laundry up to dry, needed help with vacuuming etc. Otherwise I got so bad problems with my muscles I couldn't do anything. A few times I did too much and seemed to get permanenrly worse. So I had to keep my life very balanced.

I also had some strange reactions to changes in the treatment. I took one injection with Humira 0,4 ml and that triggered the muscle problems tremendously, and other symptoms I've had over the years too. It went better all in all when I got back on my usual 0,8 ml Humira. But the !usvle problems remained. Due to some gastrointestinal symptoms that were really jad we decided to put me pn a tighter injection scedule. It got toghter and tighter during last spring, since we tried to manage thsese gastrointestinal symptoms. During that tome my suspected neurological (muscular) problems worsened faster and faster and eventuelly it was so disabling I had to go to hospital. Long story short, I've been tested for numerous things and diseases now, mostly neurological diseases, and they've found nothin. But there are signs of muscle problems, severe muscle weakness and myositis. So now we're going to investigate that further. I don't know if it's so called toxic myositis or eg poly- or dermatomyositis, but my neurologist thinks my body has had some immunological and/or inflammatory reaction to the meds/Humira. It's what it's leaning on. In that case, I don't think I will go back on it (stopped taking Humira this spring).

I'm hoping ypu had some progress in your situation. My symptoms have stopped getting worse after a pause in the treatment and have gone slightöy better, but I'm still disabled and unwell after almost a year now. So don't let it go that far, stop taking the meds in time and make sure to be careful. We don't know abou my progmosis yet, but I hope it's not a new chronic disease I have developed, and that I will get better and hopefully back to something more normal eventually.

I am not using any treatment for it, but I have understood myositis is treated mainly with steroids (at least poly- and dermatomyositis). Phsysiotherapy is important for me, but in a stage like this one mustn't strain the muscles, only trying to keep the mobolity in the jpints and muscles until I'm well enogh to carefully start rehabilitating physiotherapy excersise to build up my strenght carefully again.

I hope ths answer is not in vain, considering the time passing. I've understood there are reports on muscle weakness and myositis during treatment with Humira, so I hope you have got good help in time, take care.

Last edited by Marisa; 01-04-2018 at 06:37 AM.
01-03-2018, 11:15 PM   #5
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Marisa
Dermomytosis can be treated with ivig
Ivig can also be used to treat refractory Crohns

Case Report
High-Dose Subcutaneous Immunoglobulins for the Treatment of Severe Treatment-Resistant Polymyositis
Cherin Patrick,1 Delain Jean-Christophe,2 Crave Jean-Charles,2 and Cartry Odile3
1Department of Internal Medicine, Pitié-Salpetrière Hospital Group, 47-83 Boulevard de l’Hôpital, 75013 Paris, France
2Octapharma, 92100 Boulogne-Billancourt, France
3Clinique Mutualiste Catalane, 66000 Perpignan, France

Received 14 May 2014; Revised 9 July 2014; Accepted 10 July 2014; Published 16 July 2014

Academic Editor: Masataka Kuwana

Copyright © 2014 Cherin Patrick et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Polymyositis is a rare debilitating condition characterized by chronic inflammation and muscle weakness. Standard treatments include corticosteroids and immunosuppressants; however, resistance to these regimens may develop. Intravenous immunoglobulins (IVIg) are thus recommended for patients with drug-resistant polymyositis. The patient presented a resistant polymyositis with severe muscle weakness, increasing dysphagia, and significant loss in weight. Subcutaneous immunoglobulins (SCIg) were initiated after failure of steroids and immunosuppressive drugs. SCIg was given twice per week (2 then 1.3 g/kg/month). Clinical recovery was observed within 2 months after the SCIg initiation. After several injections, the patient showed a progressive improvement in muscle strength. Serum creatine kinase activity decreased to normal levels, and dysphagia was resolved. The SC injections were generally well tolerated and good patient satisfaction was reported. This promising observation suggests that SCIg may be useful in active and refractory polymyositis.



From
https://www.hindawi.com/journals/crirh/2014/458231/
__________________
DS - -Crohn's -Stelara -mtx
01-04-2018, 06:25 AM   #6
Marisa
 
Join Date: Jan 2018
Thank you!

I thought mostly of the original poster, who wondered what treatments there are. But thank you, that's interesting to know! 👍 (However, toxic myositis from eg medical treatments are said to often improve when you quit the medical treatment that causes it. The word "myositis" is not specific enough to tell whether one has toxic myositis or a new, chronic myositis disease (like poly- or dermatomyositis); which type of myositis it is, has to be medically investigated. Just want to be clear regarding my previous post. Depending on what sort of myositis it concerns, toxic or chronic/inflammatory, the prognosis, treatment strategies etc are as far as I understand different.)
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Muscle Aches / Myositis as a side effect of Humira? Need advice.
Thread Tools


All times are GMT -5. The time now is 03:01 AM.
Copyright 2006-2017 Crohnsforum.com